Can antidepressants cause highs even when a mood stabilizer is on board?Is antidepressant-induced hypomania/mania an example ...
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Can antidepressants cause highs even when a mood stabilizer is on board?
      Is antidepressant-induced hypomania/mania an example of "kindling"?
      Does having a mixed state mean that you have Bipolar I, not Bipolar II? 
   
 

Hi Dr Phelps,

I can't find an answer for this in the archives.

I have been Bipolar II for several years now and did very well on Lithium and Zoloft for quite a while. Zoloft was decreased down to 25mg, but then the depression set in again. Zoloft was increased to 100mg and I progressed rapidly to hypomania then a mixed episode. I was ripped off the Zoloft. Tegretol and Risperdal were added to the Lithium. I was left on the Tegretol and Lithium after it all settled down. A recent spell of depression occured again, although not  very bad, I was given 50mg Zoloft. This time I emerged from the depression quickly again and felt fantastic with high energy levels. My psychiatrist removed the Zoloft promptly to prevent another high.  

My questions are: can antidepressants cause highs even though mood stabilizers are on board?. Is this an example of what you call kindling?  Does having had a mixed episode mean that I have Bipolar I rather than Bipolar II?   

Thanks so much for your time

Regards,
 Ms H



Dear Ms. H. --

Taking your questions one at a time:

1) Can antidepressants cause highs even when a mood stabilizer is on board?  

In the opinion of most mood experts, in fact almost universally, the answer is yes.  However, there are still a few non-believers whose skepticism should not be entirely ignored.  It is just very difficult to establish whether an antidepressant is truly responsible for a manic episode.  How does one know that manic episode wasn't just going to happen on its own? 

On the other hand, if manic symptoms begin 4 - 7 days after an antidepressant is added, and then diminish when antidepressant is removed, that does very strongly imply the antidepressant was responsible.  Ideally, we should have a randomized trial in which some people on a mood stabilizer are given an antidepressant, and others are not.  There is one such trial, recently published (Sachs et al), but only 14% of the eligible patients actually enrolled.  All sorts of speculation have been offered as to the kinds of bias that could have been introduced in this study because of that opportunity for "selection pressure", in which only certain kinds of patients were enrolled.  For example, perhaps only those whose physician felt that trying an antidepressant would be safe were allowed to enter.  All of those who might have had more negative reactions to antidepressants in the past, such as you have had more recently, might have been excluded.  In that case, we expect the study to show that antidepressants were not particularly bothersome for patients, and that is what was shown.  They were no worse off on antidepressants than they were on a placebo, in terms of inducing manic symptoms.  (Interestingly, neither did they respond to the antidepressant better than a placebo.   

This has created all sorts of consternation, because most clinicians are fairly convinced from their experience that antidepressants do indeed have considerable power in bipolar depression.  The problem is just the same one that you have experienced: when an antidepressant is added, sometimes it seems to be directly responsible for a dramatic push into work toward manic symptoms.  So, finally, to summarize: yes, I think nearly everyone believes that antidepressants have this capacity, even when a mood stabilizer is in place. 

2) Is antidepressant-induced hypomania/mania an example of "kindling"?   

In a word, no.  "Kindling" refers to a theoretical idea that episodes of antidepressant-induced hypomania/mania could increase a person's potential for having manic symptoms on his/her own.  In other words, perhaps antidepressant-induced episodes might act like real episodes (with no antidepressant around at all) do: in some people, in fact in many people with bipolar disorder, it appears that episode frequency and intensity can accelerate over time.  Particularly in bipolar I, one can see a pattern in which people might have years in between episodes when they are in their 20s, but have much more frequent episodes in their 30s. It appears as though episodes can be get episodes: each one making subsequent episodes more likely to occur, and more severe when they do occur. 

The question with "kindling" is first whether this pattern is truly associated with the episodes themselves (which we probably will not know until we have a better biologic understanding of what causes these episodes); and secondly whether antidepressants can cause the same kind of "push forward" that naturally occurring episodes seem to, in some people. 

3) Does having a mixed state mean that you have Bipolar I, not Bipolar II? 

Technically yes, but in practice, mood experts around the world have been very consistent in recognizing that bipolar II can have mixed states (e.g. a recent summary on this issue by Vieta and Suppes) -- so in terms of present-day understanding, having mixed states does not really shift your diagnosis one way or another. 

Thank you for interesting questions, all of which demonstrate that you have been doing quite a bit of self-education.
 

Dr. Phelps

 

Published July, 2008
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?